Alert archive / Mississippi / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 28, NWS Jackson, MS

February 3, 2006Leake County, Rankin County, Scott County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Feb 3, 2006, 3:16 PM CST for Leake County, Rankin County, Scott County, Mississippi. It was in force for 74 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 3, 2006, 3:16 PM CST (21:16 UTC)
Expired
Feb 3, 2006, 4:30 PM CST
In force
74 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Leake County, MS, Rankin County, MS, Scott County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 47 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 3, 3:42 PM CSTHAIL 1.756 Nne Sandhill, MSGOLF BALL SIZE HAIL FELL ACROSS THE EXTREME NORTHERN PORTION OF RANKIN COUNTY, N OF SANDHILL, AND CAUSED DAMAGE.
Feb 3, 3:48 PM CSTHAIL 0.883 Nw Lena, MSNICKEL HAIL FELL IN GOOD HOPE.
Feb 3, 3:48 PM CSTHAIL 0.88Ludlow, MSPENNY TO NICKEL SIZED HAIL COVERING THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 3, 12:10 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2006-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2006-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 032117
SVRJAN
MSC079-121-123-032230-
/O.NEW.KJAN.SV.W.0028.060203T2116Z-060203T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
316 PM CST FRI FEB 3 2006

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LEAKE COUNTY IN CENTRAL MISSISSIPPI
  NORTHEASTERN RANKIN COUNTY IN CENTRAL MISSISSIPPI
  NORTHERN SCOTT COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 430 PM CST

* AT 316 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL   
  SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS   
  WERE LOCATED 7 MILES WEST OF SANDHILL...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SANDHILL BY 330 PM CST
  LUDLOW BY 355 PM CST
  LENA BY 410 PM CST
  HARPERVILLE BY 420 PM CST
  WALNUT GROVE BY 425 PM CST
  SEBASTOPOL BY 430 PM CST

THESE STORMS HAVE A HISTORY OF PRODUCING VERY LARGE HAIL AND 
DAMAGING WINDS. PEOPLE IN THEIR PATH SHOULD MOVE TO SHELTER NOW.

LAT...LON 3266 8971 3243 9006 3242 8932 3271 8932

$$

AEG
1 follow-up statement
000 
WWUS54 KJAN 032141
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
341 PM CST FRI FEB 3 2006

MSC051-032151-
/O.CAN.KJAN.SV.W.0027.000000T0000Z-060203T2200Z/
HOLMES MS-
341 PM CST FRI FEB 3 2006

...THE SEVERE THUNDERSTORM WARNING FOR HOLMES COUNTY IS CANCELLED...

THE STORM HAS MOVED OUT OF HOLMES COUNTY.

LAT...LON 3326 8931 3317 8931 3301 8974 3298 8979
      3306 8976 3316 8976 3321 8974 3322 8974
      3329 8964 3329 8933

$$

MSC007-032200-
/O.CON.KJAN.SV.W.0027.000000T0000Z-060203T2200Z/
ATTALA MS-
341 PM CST FRI FEB 3 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CST
FOR ATTALA COUNTY...

AT 339 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
HESTERVILLE...OR ABOUT 6 MILES NORTH OF KOSCIUSKO...MOVING NORTHEAST
AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FRENCH CAMP AND MCCOOL BY 400 PM CST

LAT...LON 3326 8931 3317 8931 3301 8974 3298 8979
      3306 8976 3316 8976 3321 8974 3322 8974
      3329 8964 3329 8933

$$

03

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 3, 10:28 AM CST, 4 hours 48 minutes earlier.

Area forecast discussion, Feb 3, 10:28 AM CST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1028 AM CST FRI FEB 3 2006

.DISCUSSION...THE DENSE FOG ADVISORY HAS EXPIRED....BUT THERE STILL
WILL BE AREAS OF PATCH FOG THAT WILL BURN OFF IN THE NEXT HOUR OR SO.
SHOWERS AND THUNDERSTORMS ARE APPROACHING OUR ARKANSAS COUNTIES AND
THIS SHOULD INCREASE DURING THE EARLY AFTERNOON HOURS. EXPECT MOST OF
THE ACTIVITY TO BE ELEVATED...BUT WITH STEEP LAPSE RATES OF NEAR 7.0
TO 7.5 C/KM...STRONG DEEP LAYER SHEAR...AND STRONG ASCENT WITH THE
500MB SHORT WAVE...SOME OF THE STORMS MAY BE SEVERE WITH THE MAIN
CONCERN BEING LARGE HAIL. AS FAR AS THE REST OF THE FORECAST GOES
CURRENT HOURLY TEMPERATURES LOOK ON TRACK AND 100 POPS AREA ALREADY
IN THE NORTHWEST ZONES. HAVE ALREADY UPDATED AND TRANSMITTED THE
GRIDS AND ZONES TO TAKE OUT DENSE FOG ADVISORY.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       66  38  52  33 /  74  76   3   0
MERIDIAN      68  37  51  29 /  47  75   3   0
VICKSBURG     61  38  53  32 /  98  59   3   0
HATTIESBURG   77  43  60  35 /  34  47   3   0
NATCHEZ       68  40  58  36 /  62  47   3   0
GREENVILLE    59  37  52  32 / 100  61   3   0
GREENWOOD     62  37  47  29 / 100  94   3   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

15
Hazardous weather outlook, Feb 3, 3:08 PM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
308 PM CST FRI FEB 03 2006

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
042108-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
308 PM CST FRI FEB 03 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SATURDAY...

...THUNDERSTORMS...
A VIGOROUS UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA THIS
AFTERNOON AND EVENING AND WILL CONTINUE BRING ABOUT THE RISK FOR
SEVERE THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING
HOURS.

THIS STRONG DISTURBANCE IS ALREADY SPREADING COLD TEMPERATURES
ALOFT OVER THE REGION. AS THIS FEATURE CONTINUES TO MOVE EAST
THROUGH THE  LOWER MISSISSIPPI RIVER VALLEY...INTENSE LIFT WILL
CONTINUE ACROSS THE AREA INTO THE EARLY EVENING. THIS LIFT WILL
CLASH WITH INCREASING MOISTURE A FEW THOUSAND FEET OFF THE GROUND
AND CAUSE THUNDERSTORMS TO CONTINUE TO DEVELOP. THESE
THUNDERSTORMS WILL DEVELOP IN AN ATMOSPHERE THAT WILL SUPPORT
LARGE HAIL WITH THE STRONGER STORMS. AT THIS TIME...AREAS EAST OF
THE NATCHEZ TRACE AND NORTH OF HIGHWAY 84 WILL HAVE THE GREATEST
RISK. HAIL TO THE SIZE OF GULF BALLS HAVE ALREADY BEEN REPORTED
WITH THESE STORMS AND THE RISK WILL CONTINUE INTO THE EARLY
EVENING HOURS FOR THE ABOVE DESCRIBED AREAS. ISOLATED TORNADOS
CANNOT BE RULED OUT WITH THESE STORMS. AREAS OUTSIDE THIS AREA
WILL STILL HAVE THE POTENTIAL TO SEE SEVERE WEATHER...JUST THE
PROBABILITIES ARE LOWER.  ALL ACTIVITY AND PRECIPITATION IS
EXPECTED TO EXIT THE REGION BETWEEN 8 PM AND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.
OTHERWISE...ACTIVATION IS NOT ANTICIPATED THROUGH NEXT FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Feb 3, 2:48 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
248 PM CST FRI FEB 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             PORT GIBSON             31.96N 90.98W
02/03/2006  1.25 INCH        CLAIBORNE          MS   LAW ENFORCEMENT

            HAIL COVERED THE GROUND.

&&

GERARD
Local storm report, Feb 3, 2:55 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
255 PM CST FRI FEB 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             5 W POCAHONTAS          32.47N 90.37W
02/03/2006  0.50 INCH        HINDS              MS   EMERGENCY MNGR

            HAIL COVERING THE GROUND.

&&

GERARD
Local storm report, Feb 3, 2:58 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
258 PM CST FRI FEB 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             POCAHONTAS              32.47N 90.29W
02/03/2006  1.00 INCH        HINDS              MS   EMERGENCY MNGR

&&

GERARD
Local storm report, Feb 3, 3:05 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
305 PM CST FRI FEB 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             5 W GLUCKSTADT          32.52N 90.19W
02/03/2006  1.75 INCH        MADISON            MS   AIRPLANE PILOT

            GOLF BALL SIZED HAIL REPORTED IN THE LAKE CAROLINE
            COMMUNITY.

&&

GERARD
Local storm report, Feb 3, 3:05 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
305 PM CST FRI FEB 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             5 W GLUCKSTADT          32.52N 90.19W
02/03/2006  1.75 INCH        MADISON            MS   LAW ENFORCEMENT

            GOLF BALL SIZED HAIL REPORTED IN THE LAKE CAROLINE
            COMMUNITY.

&&

GERARD
Local storm report, Feb 3, 3:12 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
312 PM CST FRI FEB 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             MADISON                 32.45N 90.11W
02/03/2006  0.25 INCH        MADISON            MS   NWS EMPLOYEE

            PEA SIZED HAIL REPORTED BY NWS EMPLOYEE ABOUT ONE MILE
            WEST OF HWY 436 AN INTERSTATE 55.

&&

WESTER

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 12:09 PM CSTSevere Thunderstorm WarningJANIssaquena, Warren66 min
Feb 3, 12:17 PM CSTSevere Thunderstorm WarningJANWashington28 min
Feb 3, 1:25 PM CSTSevere Thunderstorm WarningJANIssaquena, Warren65 min
Feb 3, 1:44 PM CSTSevere Thunderstorm WarningJANClaiborne, Jefferson78 min
Feb 3, 1:50 PM CSTSevere Thunderstorm WarningJANAdams44 min
Feb 3, 2:04 PM CSTSevere Thunderstorm WarningJANHinds, Madison41 min
Feb 3, 2:14 PM CSTSevere Thunderstorm WarningJANHolmes, Yazoo46 min
Feb 3, 2:40 PM CSTSevere Thunderstorm WarningJANClaiborne, Copiah65 min
Feb 3, 2:44 PM CSTSevere Thunderstorm WarningJANHinds, Madison61 min
Feb 3, 3:00 PM CSTSevere Thunderstorm WarningJANAttala, Holmes60 min
Feb 3, 3:32 PM CSTSevere Thunderstorm WarningJANSimpson2 hr
Feb 3, 3:57 PM CSTSevere Thunderstorm WarningJANAttala, Choctaw, Winston63 min
Feb 3, 4:12 PM CSTSevere Thunderstorm WarningJANNeshoba48 min
Feb 3, 4:18 PM CSTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Smith57 min
Feb 3, 4:20 PM CSTSevere Thunderstorm WarningJANChoctaw, Oktibbeha55 min
Feb 3, 4:28 PM CSTSevere Thunderstorm WarningJANSimpson, Smith17 min
Feb 3, 4:43 PM CSTSevere Thunderstorm WarningJANJasper, Newton, Scott, Smith47 min
Feb 3, 4:51 PM CSTSevere Thunderstorm WarningJANCovington, Jasper, Jones54 min
Feb 3, 4:59 PM CSTSevere Thunderstorm WarningJANClay, Lowndes, Noxubee61 min
Feb 3, 5:00 PM CSTSevere Thunderstorm WarningJANKemper, Lauderdale60 min
Feb 3, 5:16 PM CSTSevere Thunderstorm WarningJANClarke, Lauderdale59 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.